Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Charleston, WV

July 8, 2001Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2001, 11:10 PM EDT for Buchanan County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 11:10 PM EDT (03:10 UTC)
Expired
Jul 9, 2001, 12:15 AM EDT
In force
65 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:30 PM EDTThunderstorm WindHurley, VATrees and large branches were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 090311
SVRRLX

VAC027-090415-
/NEW.KRLX.SV.W.0148.090310-090415/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1110 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN VIRGINIA...

* UNTIL 1215 AM EDT...

* AT 1106 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHWEST OF HURLEY...MOVING SOUTHEAST AT 40
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GRUNDY.

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORSM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:42 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 8, 8:42 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
842 PM EDT SUN JUL 8 2001

SHOT OUT OVERNIGHT UPDATE TO EXTEND THE FLOOD WATCH UNTIL 5 AM PER
COMPLEX OVER IN/OH AT THIS TIME...AS WELL AS TO REPLACE THE
THUNDERSTORM WATCH.

SYNOPTIC SCALE FORCING WILL NOT CHANGE MUCH NEXT 36 HOURS OR
SO...LEAVING US WITH THIS NORTHWEST FLOW/MCC PATTERN.  FLOW DOES
WEAKEN A BIT.

CURRENT COMPLEX MAY SPLIT AS IT ENCOUNTERS AREA WORKED OVER EARLIER
SUNDAY.  MESO ETA ACTUALLY DEVELOPS SOMETHING OVER NORTH CENTRAL
WEST VIRGINIA OVERNIGHT.  OPTED TO KEEP A POP GOING EVERYWHERE.
ALSO MASSAGED LOWS UPWARD A BIT AS WAS WORKING QUICKLY EARLIER.

.RLX...
WV...FLASH FLOOD WATCH UNTIL 5 AM EARLY MONDAY MORNING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>026...WVZ033>036.

VA...FLASH FLOOD WATCH UNTIL 5 AM EARLY MONDAY MORNING FOR ZONES
VAZ003>004.

KY...FLASH FLOOD WATCH UNTIL 5 AM EARLY MONDAY MORNING FOR 5ZONES
KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH UNTIL 5 AM EARLY MONDAY MORNING FOR ZONE
OHZ087.

.END / TRM

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.